The Link Between Truvada and Hip Fractures
Truvada is one of the most widely used medicines for the treatment of HIV and AIDS. It has also been used to prevent the contraction of HIV through a mechanism called PrEP, which stands for pre-exposure prophylaxis. While this drug, manufactured by Gilead, has proven an effective treatment mechanism, there is always a risk of severe side effects. Some of these include lactic acidosis, kidney failure, and a loss of bone mineral density. Studies have shown that the loss of bone mineralization in individuals who are taking Truvada is significant. This could even lead to an increased risk of hip fractures.
The Importance of Bone Mineral Density
Bone mineral density is used to describe the strength of the bones. If an individual has a high bone mineral density, this means that their bones are strong. The denser the bones are, the more resistant they are to fractures. If someone’s bone mineral density starts to drop, such as after menopause, their bones become more prone to fractures. Osteomalacia and osteoporosis are two terms used to describe low bone mineral density.
To keep bone mineral density high, it is essential for people to take in enough calcium and vitamin D. Calcium is found in dairy products such as milk, yogurt, and cheese. Vitamin D is produced when the skin is exposed to sunlight. Unfortunately, drugs such as Truvada could lead to a drop in someone’s bone mineral density.
Results of a Research Study
A research study was recently presented at an international conference on HIV and AIDS. In this study, 200 men were given Truvada for PrEP and followed for about a year. During this time, they had their drug levels monitored closely. The individuals also had access to a complete suite of HIV prevention services and underwent regular DXA (dual x-ray absorption) scans to measure their bone mineral density.
The results of the study proved interesting for individuals who had therapeutic levels of Truvada. At six months into the study, the bone mineral density of the hips had fallen by 0.5% on average. At about one year into the study, the hip bone mineral density had dropped by an average of 1.0%.
In comparison, those who did not have therapeutic levels of Truvada did not see any drop in the bone mineral density of their hips. These results show that individuals who take Truvada are prone to having a reduction in their hip bone mineral density.
The Dangers of Hip Fractures
If an individual suffers a hip fracture, he or she could face a prolonged recovery. Hip fractures often require surgical repair and, after this, physical therapy is typically needed to complete the recovery process. Some of the most common complications of hip fractures include severe infections, blood clots, and the risk of malunion. These complications are far more common in the elderly.
Fortunately, the research on Truvada has also shown that this reduction in hip bone mineral density is also reversible. When individuals stop taking Truvada, their bone mineral density typically returns to pre-treatment levels. This reduces the risk of someone suffering a hip fracture. Furthermore, there are many treatment options for HIV and AIDS. Many of these alternatives do not have an impact on bone mineral density and should be discussed with a physician.
Watch YouTube Video: Hip Fractures – Everything You Need to Know. In the following video, two doctors talked candidly about the different types of hip fractures, their risk factors, surgical procedures, and complications.
Sacramento Truvada Injury Lawyer
I’m Ed Smith, a Sacramento Truvada Injury Lawyer. If someone is taking Truvada and suffers a reduction in bone mineral density, this could increase the risk of hip fractures. If you are taking Truvada and have sustained a severe bone fracture, please reach out to me at (800) 404-5400 or (916) 921-6400 to receive free, friendly legal guidance and advice.
:dr 0p cha [cs 717]